Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 20, NWS Topeka, KS

July 6, 2015Jackson County, Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 6, 2015, 3:31 PM CDT for Jackson County, Shawnee County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2015, 3:31 PM CDT (20:31 UTC)
Expired
Jul 6, 2015, 7:30 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:00 PM CDTFLASH FLOOD4 Wnw Hoyt, KSSEVERAL ROADS IMPASSABLE OR WASHED OUT IN SOUTHERN JACKSON COUNTY. THIS INCLUDES NEAR 118TH AND O...114TH AND K...126TH AND K...110TH AND P4...AND K ROAD NORTH OF 110TH.
Jul 6, 5:15 PM CDTFLASH FLOOD7 Ese Delia, KS86TH AND VALENCIA RD IMPASSABLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WGUS53 KTOP 062031
FFWTOP
KSC085-177-062230-
/O.NEW.KTOP.FF.W.0020.150706T2031Z-150706T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTH CENTRAL JACKSON COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 530 PM CDT
    
* AT 329 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO FOUR INCHES OF RAIN HAVE 
  ALREADY FALLEN BETWEEN DELIA AND HOYT. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN 
  SHAWNEE AND SOUTH CENTRAL JACKSON COUNTIES...WITH SOLDIER CREEK 
  THE PRIMARY BASIN THE RAIN HAS FALLEN IN. WATCH FOR FAST RISES 
  ALONG SOLDIER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AND LOW LYING SPOTS.

&&

LAT...LON 3928 9572 3912 9571 3914 9594 3928 9594

$$
2 follow-up statements
667 
WGUS53 KTOP 062214
FFWTOP
KSC085-177-070030-
/O.EXT.KTOP.FF.W.0020.000000T0000Z-150707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTH CENTRAL JACKSON COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 730 PM CDT

* AT 500 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING 
  ACROSS THE WARNED AREA. SEVERAL ROADS ARE IMPASSABLE OR WASHED OUT 
  IN SOUTHERN JACKSON COUNTY. THIS INCLUDES 118TH AND O...114TH   
  AND K...126TH AND K...110TH AND P4...AND K ROAD NORTH OF       
  110TH. RADAR INDICATES OVER 7 INCHES OF RAIN HAVE FALLEN. FLASH 
  FLOODING IS ALREADY OCCURRING.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
  SHAWNEE AND SOUTH CENTRAL JACKSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AND LOW LYING SPOTS.

&&

LAT...LON 3928 9572 3912 9571 3914 9594 3928 9594

$$
691 
WGUS73 KTOP 070026
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT MON JUL 6 2015

KSC085-177-070034-
/O.EXP.KTOP.FF.W.0020.000000T0000Z-150707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHAWNEE-JACKSON-
726 PM CDT MON JUL 6 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SHAWNEE AND SOUTH CENTRAL
JACKSON COUNTIES WILL EXPIRE AT 730 PM CDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD 
CLOSURES AND BE ALERT FOR POSSIBLE RUNNING WATER AT LOW WATER 
CROSSINGS. 

SOLDIER CREEK AT DELIA IS FORECAST TO FLOOD THIS EVENING. CROSS 
CREEK AT ROSSVILLE IS RISING BUT FORECAST TO STAY BELOW FLOOD STAGE. 
 

LAT...LON 3928 9572 3912 9571 3914 9594 3928 9594

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:19 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 6, 3:19 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT MON JUL 6 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 307 PM CDT MON JUL 6 2015

ONGOING THUNDERSTORMS ARE LIKELY TO CONTINUE TO PUSH QUICKLY EAST
AND NORTHEAST AND ARE ALSO LIKELY TO GAIN INTENSITY THROUGH LATE
AFTERNOON INTO EARLY EVENING AS THEY MOVE INTO AN INCREASINGLY
UNSTABLE ENVIRONMENT. WIND SHEAR REMAINS MARGINAL FOR STORM
ORGANIZATION BUT COLD POOLS ARE ORGANIZING WELL AND SURGING EAST
WITH REPORTS TO 70 MPH ALREADY AND POCKETS OF 70 MPH OR STRONGER
LIKELY TO PERSIST WITHIN THE STRONGEST STORMS. VERY HEAVY RAINFALL
IS ALSO OCCURRING WITH THESE STORMS WITH REPORTS OF AT LEAST
TEMPORARY RATES OF 1.25 INCHES IN 30 MINUTES. THIS RAIN INTENSITY
IS ALSO LIKELY TO CONTINUE OR EVEN INTENSIFY WITH RAINFALL RATES
POTENTIALLY EXCEEDING 2 INCHES PER HOUR AT TIMES. THE NEAR TERM
FORECAST IS THE FOCUS OF THIS FORECAST PACKAGE AND WITH WARNINGS
ONGOING, WILL FOCUS THE DISCUSSION ON THIS PERIOD.

STORMS ARE LIKELY TO QUICKLY PUSH SOUTHEAST GIVEN THE COLD POOL
ORGANIZATION AND PUSH OUT OF EAST CENTRAL KANSAS BY MID EVENING.
WHILE SOME REDEVELOPMENT IS POSSIBLE IN AN ELEVATED NATURE BEHIND
THE FRONT OVERNIGHT DO NOT EXPECT THE SEVERE THREAT TO CONTINUE
MUCH BEYOND THE INITIAL SEVERE LINE. HOWEVER...THE HEAVY RAIN
POTENTIAL WILL CONTINUE INTO THE OVERNIGHT HOURS MAINLY IN EAST
CENTRAL KANSAS...MAINLY FOCUSED IN THE FLASH FLOOD WATCH AREA.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 307 PM CDT MON JUL 6 2015

THE MID AND LONG TERM PERIOD HAS CHANGED LITTLE IN TERMS OF THE
FORECAST. HAVE MAINTAINED THE LONG-LIVED FLASH FLOOD WATCH
ALTHOUGH WITH LOWER END CONFIDENCE BEYOND TONIGHT. HOWEVER... IT
APPEARS LIKELY THAT ONE OR MORE ROUNDS OF HEAVY RAIN WILL MOVE
THROUGH THE AREA WITH THE BEST CHANCE FOR THESE IN EAST CENTRAL
KANSAS COUNTIES. THE GFS IS THE DRY OUTLIER OF THE MODEL SUITE
WITH THE TREND BEING SOUTH OF THE AREA WITH THE HEAVIEST
PRECIPITATION BUT OTHER GUIDANCE IS PERSISTENT ENOUGH WITH
BRINGING HEAVY RAIN INTO THE AREA THAT IT WARRANTS WATCH
CONTINUATION.

THE LONG TERM FORECAST LOOKS TO DRY OUT AND HEAT UP AS AN UPPER
RIDGE GRADUALLY BUILDS INTO THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1231 PM CDT MON JUL 6 2015

GUSTY SOUTHERLY AND SOUTHWESTERLY WINDS EARLY THIS AFTERNOON WITH
POTENTIAL FOR SCATTERED THUNDERSTORMS BEFORE THE PUSH FROM THE
COLD FRONT ARRIVES AT THE TERMINALS FROM 20-23Z TIME FRAME
GENERALLY ADVANCING FROM NORTHWEST TO SOUTHEAST. AFTER THAT, MORE
WIDESPREAD AND PROLONGED RAIN IS EXPECTED INTO THE OVERNIGHT
HOURS. VARYING VIS/CIG CONDITIONS SHOULD BE EXPECTED WITH PERIODS
OF MVFR TO IFR CONDITIONS POSSIBLE AND THEN A PERIOD OF IFR
POSSIBLE IN THE MORNING EARLY BEFORE GENERALLY IMPROVING
CONDITIONS CAN BE EXPECTED AFTER AROUND THE 14Z TIME FRAME. AFTER
FROPA, WINDS SHOULD BE GUSTY FROM THE NORTH/NORTHWEST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KSZ040-054>056-
058-059.

&&

SHORT TERM...BARJENBRUCH/SANDERS
LONG TERM...BARJENBRUCH
AVIATION...DRAKE
Hazardous weather outlook, Jul 6, 3:05 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT MON JUL 6 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-072015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
305 PM CDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THIS
EVENING. SOME OF THESE STORMS WILL BE SEVERE...CAPABLE OF
PRODUCING WINDS TO 70 MPH. TORRENTIAL RAINFALL IS ALSO LIKELY AND
MAY PRODUCE FLASH FLOODING. THE AREA WITH THE GREATEST RISK FOR
DAMAGING WINDS AND FLASH FLOODING IS SOUTH OF AN ABILENE TO
WESTMORELAND TO HIAWATHA LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FLASH FLOOD WATCH CONTINUES THROUGH WEDNESDAY AFTERNOON ALONG
AND SOUTH OF A LINE FROM EMPORIA TO LAWRENCE WITH MULTIPLE ROUNDS
OF HEAVY RAINFALL EXPECTED MAINLY TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jul 6, 2:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT MON JUL 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND GST     5 S CHAPMAN             38.90N 97.02W
07/06/2015  E55 MPH          DICKINSON          KS   PUBLIC

            ESTIMATED 50-60 MPH

&&

BAERG
Local storm report, Jul 6, 2:42 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT MON JUL 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     4 S CHAPMAN             38.91N 97.04W
07/06/2015  M54 MPH          DICKINSON          KS   TRAINED SPOTTER

&&

BAERG
Local storm report, Jul 6, 2:47 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
247 PM CDT MON JUL 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HEAVY RAIN       MARYSVILLE              39.84N 96.65W
07/06/2015  E1.02 INCH       MARSHALL           KS   PUBLIC

            FELL IN 45 MINUTES

&&

BAERG
Local storm report, Jul 6, 3:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND GST     4 SSW GRANDVIEW PLAZA   38.97N 96.81W
07/06/2015  E70 MPH          GEARY              KS   PUBLIC

&&

BAERG
Special weather statement, Jul 6, 3:01 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT MON JUL 6 2015

KSZ024-026-039-062030-
JACKSON-JEFFERSON-SHAWNEE-
301 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHAWNEE...
SOUTHEASTERN JACKSON AND NORTHERN JEFFERSON COUNTIES UNTIL 330 PM
CDT...

AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF DELIA...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VALLEY FALLS...HOYT...NORTONVILLE...MAYETTA...DENISON AND DELIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3938 9519 3911 9587 3925 9597 3947 9557
      3942 9557 3942 9518 3939 9518
TIME...MOT...LOC 2001Z 242DEG 13KT 3923 9585
Local storm report, Jul 6, 3:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND GST     4 SE GRANDVIEW PLAZA    38.99N 96.74W
07/06/2015  E70 MPH          GEARY              KS   TRAINED SPOTTER

            SEVERAL 2-3 INCH TREE LIMBS DOWN

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:39 AM CDTFlash Flood WatchTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage48 hr
Jul 6, 12:48 PM CDTSpecial Weather StatementTOPMarshall27 min
Jul 6, 1:09 PM CDTSpecial Weather StatementTOPMarshall51 min
Jul 6, 1:26 PM CDTSpecial Weather StatementTOPNemaha49 min
Jul 6, 2:13 PM CDTSpecial Weather StatementTOPDickinson47 min
Jul 6, 2:39 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley51 min
Jul 6, 3:01 PM CDTSpecial Weather StatementTOPJefferson29 min
Jul 6, 3:05 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Wabaunsee40 min
Jul 6, 3:12 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris33 min
Jul 6, 3:17 PM CDTAreal Flood AdvisoryTOPJackson, Shawnee118 min
Jul 6, 3:33 PM CDTSpecial Weather StatementTOPWabaunsee42 min
Jul 6, 3:37 PM CDTAreal Flood AdvisoryTOPGeary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more3 hr
Jul 6, 3:40 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee50 min
Jul 6, 3:55 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee50 min
Jul 6, 4:25 PM CDTAreal Flood AdvisoryTOPShawnee, Wabaunsee3 hr
Jul 6, 4:27 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage, Shawnee48 min
Jul 6, 4:35 PM CDTSpecial Weather StatementTOPShawnee25 min
Jul 6, 4:54 PM CDTSpecial Weather StatementTOPDouglas36 min
Jul 6, 4:56 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee2 hr
Jul 6, 5:00 PM CDTSpecial Weather StatementTOPDouglas, Franklin45 min
Jul 6, 5:15 PM CDTTornado WarningTOPDouglas15 min
Jul 6, 6:17 PM CDTRiver Flood WarningTOPJackson, Shawnee21 hr

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.